Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS San Diego, CA

February 25, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Feb 25, 2005, 3:49 PM PST for San Bernardino County, California. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2005, 3:49 PM PST (23:49 UTC)
Expired
Feb 25, 2005, 5:15 PM PST
In force
86 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 252353
FFWSGX
CAC071-260115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
349 PM PST FRI FEB 25 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...REDLANDS...
  HIGHLAND...COLTON

* UNTIL 515 PM PST

* AT 345 PM PST...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WAS 
NEARLY STATIONARY OVER THE SAN BERNARDINO AREA.

MUD SLIDES AND ROCK SLIDES ARE POPSSIBLE WITH THIS STORM. 
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH.


LAT...LON 3427 11704 3428 11731 3405 11744 3405 11706

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 3:30 PM PST, 19 minutes earlier.

Area forecast discussion, Feb 25, 3:30 PM PST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PST SAT FEB 25 2005

.SYNOPSIS...WEAK HIGH PRESSURE WILL BRING FAIR AND DRY WEATHER
THROUGH THE WEEKEND...EXCEPT RESIDUAL MOISTURE AND INSTABILITY WILL
CONTINUE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS THROUGH SATURDAY. ANOTHER STORM MOVING THROUGH NORTHERN
CALIFORNIA WILL BRING A CHANCE OF SHOWERS SUNDAY NIGHT THROUGH
TUESDAY. HIGH PRESSURE WILL BRING FAIR AND WARMER WEATHER THE SECOND
HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPDATED FOR FLASH FLOOD WATCH.

.SHORT TERM...CUMULUS WASTED NO TIME BUILDING TODAY OVER THE
MOUNTAINS WHILE THE MARINE STRATUS LAYER WAS SLOW TO CLEAR.
SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM WERE NOTED BY 125 PM.
WITH CONSIDERABLE MOISTURE AND INSTABILITY AVAILABLE BASED ON THE
MODELS...LOOKS LIKE WE WILL HAVE NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS INTO THE EVENING OVER THE MTNS...AND PERHAPS THE
FOOTHILLS...VALLEYS...AND DESERTS.

THUNDERSTORMS OVER AND NEAR THE MOUNTAINS COULD CAUSE FLASH
FLOODING.

AFTER THE ACTIVITY TODAY WINDS DOWN...A CONSIDERABLE AMOUNT OF
MOISTURE WILL REMAIN IN THE LOW LEVELS WHICH SHOULD REESTABLISH THE
MARINE STRATUS LAYER W OF THE MTNS. BUILDING 500 MB HEIGHTS SHOULD
HELP TO DECREASE THE CLOUDS AND SHOWERS SAT AFTERNOON...BUT THERE
COULD STILL BE A FEW AROUND...MAINLY IN THE SAN BERNARDINO MTNS.
AFTER THAT...LOOKS LIKE WEAK RIDGING ALOFT SHOULD KEEP US DRY
THROUGH SUN. THERE IS ANOTHER MAJOR STORM LOCATED NEAR 45N/145W
WHICH WILL IMPACT CENTRAL AND N CA BY SUN. THE TRAILING S END OF
THIS SYSTEM WILL BRING A CHANCE OF SOME LIGHT RAIN AND SNOW TO SOCAL
BUT AMOUNTS DO NOT LOOK VERY IMPRESSIVE.

THE STORM TRACK DOES APPEAR TO BE IN THE PROCESS OF SHIFTING BACK TO
THE NORTH. MODELS GENERALLY CONCUR ON THIS SOLUTION BY THE MIDDLE OF
NEXT WEEK...BUT THERE IS NO CONSENSUS IN THE NEAR TERM. THE EUROPEAN
MEDIUM RANGE MODELS CONTINUE TO SHOW SOME RAIN HERE MONDAY...FROM
THE STORM OVER THE E PACIFIC NOW...WHILE THE GFS AND NAM MODELS
LOOKS DRY. THIS HAS BEEN THE CASE MUCH OF THE WINTER...AND THE
EUROPEAN MODELS HAVE COME OUT THE CLEAR WINNERS. HAVE DECIDED TO
LEAVE A CHANCE OF RAIN IN THE ZONE FORECASTS EARLY NEXT WEEK BASED
ON THESE MODELS.

THE FLOOD WARNING BELOW HODGES DAM WILL BE REPLACED WITH A SMALL
STREAM FLOOD ADVISORY. THE SPILLAGE IS SLOWLY DECREASING AND ANY
IMPACT DOWNSTREAM SHOULD BE LESSENING WITH TIME.

.LONG TERM...CONSENSUS IN THE MEDIUM RANGE MODELS BRINGS A HIGHER
CONFIDENCE OF STRONG RIDGING OVER THE SOUTHWEST BY THE LATTER HALF
OF NEXT WEEK. THIS PATTERN WOULD BRING AN EXTENDED PERIOD OF FAIR...
DRY...AND WARM WEATHER BEGINNING WED...AND CONTINUING THROUGH THE
FOLLOWING WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD ADVISORY FOR THE SAN DIEGUITO RIVER BELOW HODGES DAM...
SEE LAXFLSSGX.

FLASH FLOOD WATCH FOR AREAS IN AND NEAR THE MOUNTAINS UNTIL 900 PM
TONIGHT...SEE LAXFFASGX.

&&

JAD/ATKIN
Hazardous weather outlook, Feb 25, 3:30 PM PST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK ...UPDATED...
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PST FRI FEB 25 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-261400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST FRI FEB 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM FOR ALL AREAS EXCEPT
COASTAL ZONES AND COACHELLA VALLEY..

...FLOOD ADVISORY REMAINS IN EFFECT THE SAN DIEGUITO RIVER BELOW
HODGES DAM...

SHOWERS AND THUNDERSTORMS ARE BUILDING THIS AFTERNOON...ESPECIALLY
ACROSS THE SAN BERNARDINO AND SAN DIEGO COUNTY MOUNTAINS, AND THE
INLAND VALLEYS OF SAN DIEGO....RIVERSIDE...AND SAN BERNARDINO
COUNTIES. THE THUNDERSTORMS WILL PERSIST THROUGH MID EVENING AND MAY
PRODUCE LOCALIZED FLOODING AND MUDSLIDES. A FEW THUNDERSTORMS MAY BE
SEVERE WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

A SMALL CHANCE OF RAIN IS IN THE FORECAST SUNDAY THROUGH TUESDAY. NO
SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

PURPURA

In the hours before

Local storm report, Feb 25, 2:35 PM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
235 PM PST FRI FEB 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             HIGHLAND                34.12N 117.19W
02/25/2005  0.50 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            PEANUT-SIZE HAIL

&&

BND
Local storm report, Feb 25, 3:37 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
337 PM PST FRI FEB 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             CUYAMACA PEAK           32.95N 116.61W
02/25/2005  0.25 INCH        SAN DIEGO          CA   TRAINED SPOTTER

&&

BND

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:19 PM PSTSevere Thunderstorm WarningSGXSan Diego56 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.